This website is intended for Medical Professionals only. By using this site you confirm that you are a healthcare professional.

News
Anti-Inflammatory Diet Linked to Reduced ... Adhering to an anti-inflammatory diet was associated with lower ... (17 Sep 2018)
Salsa dancers ‘less likely to get injured ... Salsa dancers are less likely to get injured while dancing than ... (17 Sep 2018)
Paracetamol use in infancy is linked to ...   Children who take paracetamol during their first two years ... (17 Sep 2018)
Diagnosing and treating resistant ... Resistant hypertension affects 12 to 15 percent of patients ... (11 Sep 2018)
Commonly used antidepressant drugs ... The difficulties that people have in discontinuing ... (13 Sep 2018)

The difficulties that people have in discontinuing antidepressant medications has been in the news recently. An analysis published in the current issue of Psychotherapy and Psychosomatic on the effects of discontinuing commonly usedantidepressant drugs like venlafaxine and duloxetine indicates that these drugs may cause dependence and withdrawal syndromes when they are stopped.

The Authors conducted a systematic review examining electronic databases including PubMed, the Cochrane Library, Web of Science, and MEDLINE from the inception of each database to June 2017. Sixty-one studies met the criteria for inclusion. There were 22 double-blind randomized controlled trials, 6 studies where patients were treated in an open fashion and then randomized to a double-blind controlled phase, 8 open trials, 1 prospective naturalistic study, 1 retrospective study, and 23 case reports. Results showed that withdrawal symptoms occurred after discontinuation of any type of SNRI. The prevalence of withdrawal symptoms varied across reports and appeared to be higher with venlafaxine. Symptoms typically ensued within a few days from discontinuation and lasted a few weeks, also with gradual tapering. Late onset and/or a longer persistence of disturbances occurred as well.

These findings highlight the need for clinicians to add SNRI to the list of drugs potentially inducing withdrawal symptoms upon discontinuation, together with other types of psychotropic drugs. The leading author of the study, Giovanni A. Fava, MD (University of Bologna and University at Buffalo) comments: "this type of antidepressant drugs is widely used with the wrong assumption that they do not cause dependence and problems upon discontinuation. We should be more cautious in prescribing them and be aware of the problems that ensue when you stop them".


Source: Journal of Psychotherapy and Psychosomatics

Full bibliographic information
Withdrawal Symptoms after Serotonin-Noradrenaline Reuptake Inhibitor Discontinuation: Systematic Review Psychother Psychosom 2018;87:195–203

Published in Medical News


A study in Biological Psychiatry examines the effects of maternal cortisol levels on brain connectivity and behavior in offspring

Published in Medical News

Attention Deficit/Hyperactivity disorder (ADHD) is not uncommon among boys, but how well children with ADHD fare later in life varies considerably

Published in Medical News

A new study has shown a significant average decrease in the Children’s Depression Rating Scale (42.5%) among adolescents with treatment-resistant depression (TRD) who were treated with intravenous ketamine.

Published in Medical News

Long-term use of either cannabis or cannabis-based drugs impairs memory say researchers.

The study has implications for both recreational users and people who use the drug to combat epilepsy, multiple sclerosis and chronic pain.

Published in Medical News

 

The hormone oxytocin has long been known to play a role in the social bonds humans form. For the first time, psychology researcher Jennifer McClung and biology doctoral student Zegni Triki of the Center for Cognitive Science at the University of Neuchâtel demonstrate the role of naturally occurring oxytocin in social interactions, such as cooperative decisions or conversations. Their study appears today in the prestigious journal Proceedings of the Royal Society B.

Published in Medical News
Page 1 of 16

TheSynapse Videos

0
0
0
0
0
0

Highlights

  • Interactive Discussion on Valsartan

     

     

    The Malta Medicines Authority in collaboration with the Superintendence
    of Public Health and the Department of Pharmacy University of Malta
    would like to cordially invite you to an interactive scientific discussion:

     

     


    THE VALSARTAN SAGA


    SCIENCE | MYTHS | REALITIES

     


    led by Professor Anthony Serracino Inglott

     


    Date: Wednesday 25 July 2018

     


    Time: 20:00
    Venue: Conference Room, Life Sciences Park, San Ġwann

     


    Refreshments will be served


    RSVP: info.medicinesauthority@gov.mt | 23439202

    Written on July 21, 2018
  • WASP Course in Bahrain

    WASP Course, led by Prof Victor Grech and Prof Charles Savona Ventura, has recently organised a course in Bahrain. Co-hosted with Arabian Gulf University, the course, on how to write a scientific paper, focused on quantitative analysis methods and was targeted for medical doctors and allied health professionals.

    Written on April 24, 2018 Read more...

Join

Connect with other Medical Professionals on fb in a closed facebook group

captcha  

Login

Template Settings

Theme Colors

Cyan Red Green Oranges Teal

Layout

Wide Boxed Framed Rounded
Patterns for Layour: Boxed, Framed, Rounded
Top
We use cookies to improve our website. By continuing to use this website, you are giving consent to cookies being used. More details…